Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 31, NWS Kansas City, MO

June 15, 2010Doniphan County, Kansas; 4 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 15, 2010, 9:05 AM CDT for Doniphan County, Kansas; 4 counties in Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2010, 9:05 AM CDT (14:05 UTC)
Expired
Jun 15, 2010, 1:31 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Doniphan County, KS, Andrew County, MO, Gentry County, MO, Holt County, MO, Nodaway County, MO

The radar

The Pleasant Hill radar (KEAX), 154 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 9:15 AM CDTFLASH FLOODWhite Cloud, KSDUCK CREEK OVERFLOW FLOODING HIGHWAY 7 NORTH AND WEST OF WHITE CLOUD.
Jun 15, 9:22 AM CDTFLASH FLOOD1 W Oregon, MOMUDSLIDES DUE TO HEAVY RAINFALL ALONG HIGHWAYS T AND ONE ELEVEN. IN ADDITION...PONDING OF WATER ON HIGHWAY 59 NEAR THE 75 MILE MARKER OF INTERSTATE 29...APPROXIMATELY 1-2 N OF OREGON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WGUS53 KEAX 151405
FFWEAX
KSC043-MOC003-075-087-147-152000-
/O.NEW.KEAX.FF.W.0031.100615T1405Z-100615T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
905 AM CDT TUE JUN 15 2010

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDREW COUNTY IN NORTHWEST MISSOURI...
  GENTRY COUNTY IN NORTHWEST MISSOURI...
  HOLT COUNTY IN NORTHWEST MISSOURI...
  NORTHERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
  SOUTHEASTERN NODAWAY COUNTY IN NORTHWEST MISSOURI...

* UNTIL 300 PM CDT

* AT 901 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAINFALL THAT CONTINUE
  TO TRACK ACROSS THE WARNED AREA. RADAR ESTIMATED RAINFALL RATES
  WITH THESE STORMS RANGE FROM TWO AND ONE HALF TO THREE AND ONE
  HALF INCHES OF RAIN PER HOUR...WITH RADAR ESTIMATING THAT
  ONE AND ONE HALF TO TWO AND ONE HALF INCHES OF RAIN HAS FALLEN
  ACROSS THE WARN AREA SINCE 6 AM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HIGHLAND...MOUND CITY...SAVANNAH...STANBERRY...FILLMORE...FOREST
  CITY...KING CITY...MAITLAND...OREGON...RAVENWOOD AND WHITE CLOUD.

  FLOODING CONTINUES ALONG MANY OF THE MAINSTEM RIVERS AND THEIR
  TRIBUTARIES...INCLUDING THE PLATTE...NODAWAY AND 102 RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4039 9461 4039 9457 4016 9424 4004 9452
      4004 9461 4000 9462 3971 9533 3993 9534
      4000 9531 4003 9538 4008 9539 4041 9462

$$

SF
2 follow-up statements
741 
WGUS73 KEAX 151528
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1028 AM CDT TUE JUN 15 2010

KSC043-MOC003-075-087-147-152000-
/O.CON.KEAX.FF.W.0031.000000T0000Z-100615T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONIPHAN KS-ANDREW MO-HOLT MO-GENTRY MO-NODAWAY MO-
1028 AM CDT TUE JUN 15 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN NODAWAY...
GENTRY...HOLT...ANDREW AND NORTHERN DONIPHAN COUNTIES UNTIL 300 PM
CDT...

AT 1005 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
FLOODING WAS OCCURRING IN NORTH OF WHITE CLOUD IN DONIPHAN COUNTY...
WHERE DUCK CREEK IS INUNDATING HIGHWAY 7.  IN HOLT COUNTY...MUDSLIDES
ARE OCCURRING NEAR THE INTERSECTION OF HIGHWAYS T AND ONE ELEVEN.  IN
ADDITION...WATER WAS PONDING ON HIGHWAY 59 NEAR MILE MARKER 75 ALONG
INTERSTATE 29.

RADAR RAINFALL ESTIMATES IN THE WARNED AREA...INDICATED RAINFALL TOTALS
OF TWO AND ONE HALF TO THREE INCHES FELL IN A NARROW BAND BOUNDED
BY HIGHLAND AND OREGON TO THE SOUTH AND WHITE CLOUD AND OREGON TO THE
NORTH.  THIS EXCESSIVE RAINFALL LED TO RAPID FLASH FLOODING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...HIGHLAND...
MOUND CITY...SAVANNAH...STANBERRY...FILLMORE...FOREST CITY...KING
CITY...MAITLAND...OREGON...RAVENWOOD AND WHITE CLOUD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 4039 9461 4039 9457 4016 9424 4004 9452
      4004 9461 4000 9462 3971 9533 3993 9534
      4000 9531 4003 9538 4008 9539 4041 9462

$$

SF
291 
WGUS73 KEAX 151831
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
131 PM CDT TUE JUN 15 2010

KSC043-MOC003-075-087-147-151841-
/O.CAN.KEAX.FF.W.0031.000000T0000Z-100615T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONIPHAN KS-ANDREW MO-HOLT MO-GENTRY MO-NODAWAY MO-
131 PM CDT TUE JUN 15 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
NODAWAY...GENTRY...HOLT...ANDREW AND NORTHERN DONIPHAN COUNTIES IS
CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN DURING THE MORNING HOURS HAS ENDED OVER THE 
WARNED AREA. ROADWAYS THAT WERE IMPACTED BY MUDSLIDES OR WATER AS A RESULT OF 
THE BRIEF BURST OF RAINFALL HAVE RE-OPENED.  

THOUGH THE FLASH FLOOD THREAT HAS ENDED...NUMEROUS ROADS AND PASTURELAND
CONTINUE TO BE IMPACTED BY RIVER FLOODING...WITH OVERFLOW BEING REPORTED IN 
MANY LOCATIONS.  PLEASE STAY TUNED FOR UPDATES ON THE ONGOING RIVER FLOODING
BY VISITING THE NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WEATHER.GOV/KC. 


LAT...LON 4039 9461 4039 9457 4016 9424 4004 9452
      4004 9461 4000 9462 3971 9533 3993 9534
      4000 9531 4003 9538 4008 9539 4041 9462

$$

SF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:40 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 15, 6:40 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 AM CDT TUE JUN 15 2010

...UPDATED AVIATION...

.DISCUSSION...

MODEST LOW LEVEL JET WAS RESULTING IN WEAK ISENTROPIC ASCENT
(CENTERED AROUND 305K) ALONG A SW-NE ORIENTED BOUNDARY FROM SW KS
INTO NW MO EARLY THIS MORNING. SUFFICIENT CAPE WAS YIELDING
SCATTERED SHOWERS/STORMS ALONG THIS BOUNDARY...AND THESE STORMS MAY
GRADUALLY INTENSIFY AS THEY MOVED INTO IMPROVED DEEP LAYER SHEAR AND
SLIGHTLY MORE FAVORABLE MID-LEVEL INSTABILITY. BEST FORCING FOR
ELEVATED ASCENT WILL REMAIN OVER NE KS AND FAR NW MO THROUGH THIS
MORNING...WITH SOME LOCALIZED POTENTIAL FOR HEAVY RAIN AND MAYBE
SOME SMALL HAIL AS STORMS CONTINUE TO PROPAGATE NORTHWARD.

ONGOING ACTIVITY WILL SLOWLY LIFT THROUGH NW MO...WITH THE REST OF
THE CWA SEEING A GRADUAL DECREASE IN MID-HIGH CLOUD DEBRIS. EXPECT
MORE BREAKS THAN YESTERDAY...ALLOWING TEMPERATURES TO REACH THE
LOWER 80S WITH DWPTS HOLDING JUST SHY OF 70F. SEASONABLY STRONG
MID-LEVEL TROUGH EXTENDING FROM A CLOSED CENTER IN SOUTH DAKOTA SWWD
THROUGH WRN KS WILL PIVOT QUICKLY EASTWARD TODAY...PROVIDING LARGE
SCALE FORCING FOR ASCENT. DISSIPATING SURFACE BOUNDARY LEFT BEHIND
ONGOING STORMS WILL LIKELY BE ONE FOCUS FOR STORM INITIATION...WHICH
COULD OCCUR FAIRLY EARLY (18-20Z) GIVEN THE SPEED OF THE
AFOREMENTIONED WAVE. MID-LEVEL LAPSE RATES REMAIN RATHER POOR...BUT
COULD STILL SEE A STRONG STORM OR TWO GIVEN THE FAVORABLE DEEP LAYER
SHEAR.

ACTIVITY WILL EXIT EAST OF THE AREA EARLY THIS EVENING...WITH WEAK
SURFACE RIDGING TO KEEP THE REGION DRY THROUGH WEDNESDAY. MODEST LOW
LEVEL WARM ADVECTION MAY ALLOW FOR A FEW THUNDERSTORMS OVER WRN
MO/ERN KS WEDNESDAY NIGHT...BUT THIS ACTIVITY SHOULD SHIFT RAPIDLY
NORTHWARD AS THE ELEVATED MIXED LAYER SPREAD QUICKLY THROUGH THE
PLAINS AND EFFECTIVELY CAPS THE REGION...LEADING INTO A HOT...HUMID
AND BREEZY DAY ON THURSDAY.

BOOKBINDER

&&

.AVIATION...

SCT SHRA/TSRA WERE LINED UP NEAR A KMHK-KSTJ LINE...GENERALLY MOVING
NORTHEAST...WHILE THE STRATIFORM REGION OF A WEAKENING CONVECTIVE
SYSTEM TO THE SOUTH WAS EXPANDING NORTH TOWARDS THE KANSAS CITY
TERMINALS. EXPECTING WIDESPREAD LOW MVFR/IFR RESTRICTIONS WITHIN ANY
OF THE HEAVIER SHRA...WITH LOWER CONFIDENCE OF PATCHY HIGHER MVFR
CIGS EXPANDING IN COVERAGE THROUGH THE MORNING HOURS. ANTICIPATING
CIGS TO RISE INTO VFR RANGE DURING THE AFTERNOON...AND ALTHOUGH
SLIGHT CHANCES OF REDEVELOPING TSRA DO EXIST...PROBABILITIES APPEAR
TOO LOW TO INCLUDE IN THIS PACKAGE. CLEARING SKIES OVERNIGHT MAY
PROMOTE MVFR FOG...AND HAVE INCLUDED A TEMPO GROUP FOR THE MOST
FAVORED KSTJ SITE

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 15, 6:00 AM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT TUE JUN 15 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
600 AM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 A CLUSTER OF THUNDERSTORMS WAS ALREADY ONGOING ACROSS FAR
 NORTHWEST MISSOURI EARLY THIS MORNING...AND ADDITIONAL STORMS WILL
 BE POSSIBLE THROUGH NOON ALONG AND NORTHWEST OF AN ATCHISON KANSAS
 TO PRINCETON LINE. THESE STORMS WILL PROVIDE BRIEF DOWNPOURS THAT
 COULD YIELD ONE HALF TO ONE INCH OF RAIN PER HOUR...RESULTING IN
 LOCALIZED FLOODING.

 FURTHER SOUTH...CONSIDRABLE CLOUD COVER WILL LIMIT DAYTIME
 HEATING...BUT IN THE PRESENCE OF A WEAK STATIONARY FRONT AND A
 STRONG MID LEVEL DISTURBANCE EXPECTED TO ARRIVE EARLY THIS
 AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
 THE REMAINDER OF THE OUTLOOK AREA AS EARLY AS 2 PM. FAR WESTERN
 MISSOURI AND EASTERN KANSAS WILL BE THE MOST LIKELY AREAS TO SEE
 STORMS DEVELOP FIRST GIVEN MORE EXPECTED SUNSHINE IN THESE AREAS
 TOWARD NOON. ANY STORMS TODAY WILL BE CAPABLE OF PRODUCINE VERY
 HEAVY RAINFALL...AS WELL AS GUSTY WINDS...BUT ORGANIZED SEVERE
 WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGN MONDAY.

 AS WARM AND VERY HUMID AIR ONCE AGAIN BUILDS ACROSS THE AREA...
 A FEW THUNDERSTORMS MAY DEVELOP WEDNESDAY NIGHT AND EARLY THURSDAY
 MORNING...ESPECIALLY OVER WESTERN MISSOURI AND ADJACENT EASTERN
 KANSAS.

 OTHERWISE...A SLOW MOVING FRONT WILL SETTLE INTO THE REGION LATE
 THURSDAY NIGHT AND FRIDAY. STRONG TO LOCALLY SEVERE THUNDERSTORMS
 MAY BE POSSIBLE GIVEN THE STRONG INSTABILITY EXPECTED TO BE IN
 PLACE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT ANTICIPATED.

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:59 AM CDTAreal Flood AdvisoryEAXDoniphan4 hr
Jun 15, 8:17 AM CDTAreal Flood AdvisoryEAXDoniphan6 hr
Jun 15, 9:56 AM CDTRiver Flood WarningEAXWyandotte3 days
Jun 15, 2:43 PM CDTFlash Flood WarningEAXJohnson4 hr
Jun 14, 7:08 PM CDTTornado WarningEAXAtchison22 min
Jun 14, 7:33 PM CDTTornado WarningEAXNodaway27 min
Jun 14, 8:05 PM CDTSpecial Weather StatementEAXNodaway25 min
Jun 14, 8:33 PM CDTSpecial Weather StatementEAXWorth27 min
Jun 14, 8:52 PM CDTSpecial Weather StatementEAXAndrew23 min
Jun 15, 7:25 AM CDTAreal Flood AdvisoryEAXAndrew, DeKalb, Gentry6 hr
Jun 15, 8:13 AM CDTAreal Flood AdvisoryEAXDaviess, Gentry, Harrison, Mercer, Putnam, Worth6 hr
Jun 15, 12:59 PM CDTRiver Flood WarningEAXAndrew, Nodaway8 hr

Nearby

Flash Flood Warnings in Missouri, 2010Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.